Penicillin is an antibiotic. It is one of the most commonly prescribed drugs in the world today. Under most circumstances, Penicillin can be a life-saving antibiotic and at the same time a deadly poison to those who suffer an allergic reaction.
Approximately 10% of the population experiences an allergic reaction when exposed to this medicine since its allergies are not unusual. Sometimes, it can be very hard to know if you have an allergy to this medicine. This article will exclusively explore on how to know if you have an allergy to penicillin.
After taking penicillin, a variety of adverse reactions can happen to you, and it is crucial to be in a position of distinguishing between non-allergic reactions and allergic reactions. Moderate or mild allergic reactions upon exposure to penicillin occur in approximately 1-5 % of a population.
Notably, these reactions are much more frequent, and many people report that they have an allergic reaction to this medicine when they have non-allergic side effects such as stomach pain and diarrhea.
As a result, this mistake can make you be treated with a less efficient drug if you have a bacterial infection, leading to antibiotic failure or even resistance. However, it is important to know if you have an allergic reaction to penicillin because this misidentification can prolong your illness.
If you have been wondering about how to know if you have an allergy to penicillin, just relax! Your body will overreact after taking the drug, attacking itself to get rid of the medicine. When your immune system recognizes the penicillin drug as a foreign invader, an actual allergic reaction occurs in your body.
This result makes you experience several different symptoms such as coughing, wheezing, trouble breathing, tightness in the throat, itchy spots that can last for hours, and swelling under the skin that is commonly found in the face. However, experiencing one of these symptoms indicates that you are allergic to penicillin.
Additionally, it is advisable to be aware of any early symptoms because they can develop later into a more severe reaction after being exposed to penicillin again. Make sure you know any early symptoms because penicillin allergic reaction can lead to anaphylaxis.
This allergic reaction is very dangerous, and it can be a life-threatening to you. The symptoms associated with an allergic reaction will increase rapidly to deadly symptoms such as abdominal pains, low blood pressure, vomiting, swelling of the throat, and difficulty in breathing.
Notably, these symptoms caused by allergic reaction often occur within an hour after taking the drug. Even though the reactions can occur hours, days or weeks later, but it is very rare. As a result, you can know you have an allergy to penicillin within a very short time and instead take another antibiotic or see your doctor as soon as possible.
Besides, you can also undergo desensitization therapy where a doctor introduces small amounts of the penicillin gradually so that your immune system can get used to the drug to prevent future allergic reactions.
Sourced from: Alot